Wisconsin, 2014Tornado and Lightning Strike in Wisconsin, June 27, 2014
June 27, 2014 · NWS MPX · 2 events in 2 counties and zones
A line of thunderstorms moved northward across west central Wisconsin during the afternoon of Friday, June 27th. One of the storms produced a tornado around Colfax that had a damage track of 7 miles.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $1.2 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms moved northward across west central Wisconsin during the afternoon of Friday, June 27th. One of the storms produced a tornado around Colfax that had a damage track of 7 miles. The worst damage was at the local high school where damage to the school HVAC units on the roof occurred, plus several storage sheds and an athletic metal building were completely destroyed. Lightning also struck during the Cadott Country Fest, with minor injuries to two people.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 27, 12:26 PM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 27, 12:26 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
126 PM CDT FRI JUN 27 2014
.UPDATED FOR 18Z AVIATION DISCUSSION...
ISSUED AT 110 PM CDT FRI JUN 27 2014
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 419 AM CDT FRI JUN 27 2014
FORECAST CONCERN IN THE NEAR TERM IS THE SHORT WAVE LIFTING
NORTHEAST ACROSS THE AREA TODAY...AND TIMING OF NEXT SHORT WAVE
LATER TONIGHT OUT WEST.
THE INITIAL SHORT WAVE IS LIFTING NORTHEAST OVER EASTERN
IOWA/SOUTHEAST MN AND WESTERN WISCONSIN THIS MORNING. ACTIVITY IS
MOVING NORTHEAST VERY SLOWLY...AROUND 12-15KTS. THE 05Z HRRR DOES
LIFT THIS AREA NORTHEAST AND WEAKENS IT DURING THE EARLY MORNING HOURS.
TOWARD 18Z...IT REDEVELOPS THE AREA...MAINLY OVER THE EASTERN
PORTION OF THE CWA AS THE UPPER TROUGH MOVES SLOWLY EAST AND WEAKENS
WITH TIME. SOME CHANCE ACTIVITY OVER NEBRASKA WILL REMAIN AND LIFT
NORTHEAST OVER THE AREA AS WELL. SHOULD SEE PLENTY OF CLOUDS...AND
HEATING WILL BE SUPPRESSED A BIT UNTIL LATE MORNING/EARLY AFTERNOON.
THE NAM AND GFS MODELS DO DEPICT THIS FAIRLY WELL. WILL HAVE TO
KEEP HIGHER POPS TO THE EAST...AND MAY BE CATEGORICAL THROUGH PART
OF THE MORNING.
WILL MOST LIKELY SEE SOME SCATTERED ACTIVITY TO THE EAST EARLY
EVENING...AND THEN FOCUS TURNS TO THE WEST LATER TONIGHT. EXPECT
SOME SORT OF COMPLEX OVER THE CENTRAL DAKOTAS AGAIN THIS EVENING AND
RIDE EAST AHEAD OF FRONT/SHORT WAVE. TIMING APPEARS TO BE MAINLY
AFTER 06Z SAT. WILL CONTINUE WITH LIKELY POPS WEST...LOWER TO THE
EAST. OVERALL SEVERE WEATHER THREAT IS LOW THROUGH THE SHORT TERM
PERIOD.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 419 AM CDT FRI JUN 27 2014
THIS WEEKEND WILL PROVE TO BE ACTIVE...NO SURPRISE THERE THIS
SUMMER...BUT IN DIFFERENT WAYS. FIRST...THERE WILL BE SHOWER AND
THUNDERSTORM ACTIVITY ONGOING EARLY SATURDAY MORNING ACROSS
WESTERN MN. AS THE TROUGH SLOWLY TRACKS EAST THROUGH THE
DAY...ACTIVITY WILL OVERSPREAD EASTERN MN AND WESTERN WI. MODELS
HAVE SLOWED WITH THE TIMING A BIT WHICH MAY ALLOW FOR GREATER
INSTABILITY TO BUILD ACROSS THE ERN HALF OF THE CWA. THIS COULD
BRING A BETTER THREAT FOR SEVERE WEATHER THAN PREVIOUSLY
ANTICIPATED WITH A FEW SUPERCELLS POSSIBLE ON THE LEADING EDGE OF
THE WIDESPREAD CONVECTION...BUT STILL THINK THE MAIN CONCERN WILL
BE HEAVY RAINFALL. PW VALUES NEARING 2 INCHES...IN ADDITION TO
HIGH FREEZING LEVELS AND MBE VELOCITIES OF 5 KTS OR LESS ALL SPELL
VERY HEAVY RAINFALL POTENTIAL. KEPT POPS GENERALLY THE SAME FROM
THE PREVIOUS FORECAST.
THE FIRST TROUGH WILL LIFT OUT SATURDAY NIGHT WITH A PERIOD OF
DRYING EXPECTED INTO SUNDAY MORNING. THEN ANOTHER LOBE OF ENERGY
WILL ROTATE EAST ACROSS THE NORTHERN PLAINS SOUTH OF THE LARGE
UPPER LOW IN SOUTHERN CANADA ON SUNDAY AFTERNOON. INCREASING MID
LEVEL WINDS WILL SPREAD ATOP A MODERATE TO STRONGLY UNSTABLE
ATMOSPHERE AND SUPERCELL THUNDERSTORMS WILL DEVELOP IN A REGION OF
INCREASING BULK SHEAR BY LATE AFTERNOON FROM SOUTH CENTRAL MN
NORTHEAST TO ECNTRL MN AND WESTERN WI. ALL MODES OF SEVERE WEATHER
WILL BE POSSIBLE INITIALLY BEFORE ACTIVITY CONGEALS INTO A LINEAR
MCS DURING THE EVENING. THE MAIN THREAT WILL THEN TRANSITION TO
DAMAGING WINDS AND HEAVY RAIN. THE BEST HEAVY RAIN POTENTIAL WILL
BE IF/WHERE THE LINE BECOMES WEST-EAST ORIENTATED OVERNIGHT.
TRAINING AND FLASH FLOODING COULD BECOME A SIGNIFICANT CONCERN. MODELS
CURRENTLY INDICATE THIS POTENTIAL ALONG AND JUST SOUTH OF THE I-90
CORRIDOR.
DEPENDING HOW THE MCS FROM SUNDAY NIGHT EVOLVES...THERE COULD BE
RAIN CONTINUING INTO MONDAY MORNING ACROSS FAR SRN MN AND PORTIONS
OF WESTERN WI. BY AFTERNOON THE FRONT WILL PUSH THROUGH AND A DRY
SLOT WILL CLEAR THIS AREA OUT. FURTHER NORTH...CYCLONIC MOIST FLOW
MAY SPARK A FEW SCATTERED SHOWERS OVER THE NORTHERN HALF OF
MN...WHICH WILL SPREAD SOUTH TO ENCOMPASS THE ENTIRE STATE
TUESDAY.
THE TROUGH WILL BE SLOW TO MOVE OUT NEXT WEEK WITH BELOW AVERAGE
TEMPS FORECAST FOR ALL OF OF THE EXTENDED PERIOD. THE GOOD NEWS IS
IT ALSO LOOKS DRY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 110 PM CDT FRI JUN 27 2014
SUBTLE WEAK UPPER LEVEL DISTURBANCES WILL BE THE PRIMARY DRIVER
BEHIND SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS THAT WILL
MOVE NORTH NORTHEAST ACROSS THE REGION. MVFR/IFR CLOUDS WILL
FOLLOW THESE SHOWERS AND THUNDERSTORMS...BUT WILL GRADUALLY LIFT
DURING THE AFTERNOON HOURS.
KMSP...
AT THIS TIME...THE BEST CHANCE FOR THUNDER WILL BE SOUTHEAST...AND
ALSO WEST OF THE METRO. HOWEVER...THERE WILL BE A BRIEF WINDOW OF
HIGHER PROBABILITIES CENTERED AROUND 00Z. ALSO...THE LOWEST
CEILINGS WILL BE NORTH OF MSP TONIGHT...BUT AT THIS TIME TO NOT
HAVE CONFIDENCE TO RAISE THEM ABOVE 1500FT.
/OUTLOOK FOR KMSP/
SUN...VFR WITH AFTERNOON IFR/TSRA+ POSSIBLE. WINDS S AT 10KTS.
MON...VFR. WINDS W AT 15G20KTS.
TUE...VFR WITH MVFR CIGS POSSIBLE. WINDS NW AT 20KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
SHORT TERM...DWE
LONG TERM...BORGHOFF
AVIATION...JRB
Hazardous weather outlook, Jun 27, 10:18 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1118 AM CDT FRI JUN 27 2014
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281630-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1118 AM CDT FRI JUN 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THE THREAT
FOR SEVERE WEATHER IS LOW...HOWEVER...SOME STORMS MAY PRODUCE
HEAVY RAINS WITH A QUICK INCH OF RAINFALL. RIVER FLOODING WILL
CONTINUE WITH MANY LOCAL RIVERS AND STREAMS RUNNING VERY HIGH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
OCCASIONAL SHOWERS AND THUNDERSTORMS ARE FORECAST SATURDAY INTO
SATURDAY EVENING...MAINLY BRINGING A HEAVY RAIN AND LOCALIZED
FLOODING THREAT. SOME STORMS ACROSS EASTERN MINNESOTA AND WESTERN
WISCONSIN COULD BE SEVERE WHERE A SLIGHT RISK IS IN PLACE.
THE HIGHEST THREAT FOR SEVERE WILL BE SUNDAY AFTERNOON AND SUNDAY
NIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE
AFTERNOON ACROSS SOUTHERN AND EASTERN MINNESOTA...INCREASING IN
COVERAGE AND EXPANDING EAST INTO WISCONSIN SUNDAY EVENING. ALL
MODES OF SEVERE WEATHER WOULD BE POSSIBLE INITIALLY...INCLUDING
LARGE HAIL...DAMAGING WINDS...AND TORNADOES WITH THE THREAT
BECOMING MAINLY DAMAGING WINDS SUNDAY NIGHT.
RIVER FLOODING WILL CONTINUE THROUGH MUCH OF NEXT WEEK ON THE
MINNESOTA RIVER...CROW RIVER...AND PORTIONS OF THE MISSISSIPPI
RIVER.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED ON SUNDAY.
Tornado, Dunn
- When
- June 27, 2:03 PM CST to 2:18 PM CST
- Where
- Dunn County, 2.6 mi NE of Rusk to 1.64 mi NNE of Colfax
- Rating
- EF1
- Path length
- 7.02 mi
- Path width
- 100 yd
- Property damage
- $1.2 million
- Reported by
- NWS Storm Survey
- Coordinates
- 44.929, -91.767
A storm survey indicated that most of the damage was rated EF-0 with winds up to 85 mph. However, the tornado did briefly strengthen to EF-1 on the northeast side of Colfax, at the local high school where a shed was destroyed and two HVAC units where blown off the roof. This is where the winds may have reached 90 mph. The tornado was often less than 25 yards wide but it did widen to a maximum of 100 yards at the local high school athletic field.
Lightning, Chippewa
- When
- June 27, 3:00 PM CST
- Where
- Chippewa County, Cadott
- Injuries
- 2 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 44.920, -91.120
Two people sustained minor injuries from lightning while at the Cadott Country Fest. Both injuries occurred when people were leaning against camper trailers during a nearby lightning strike. One man had a minor burn on the hand and refused transport to a hospital. The other man had burns on his arm and was eventually transported to a hospital, then was released four hours later.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Nebraska, June 27, 2014$105,000 · 1.5 in hail · 35 events
- Hail in Texas, June 27, 2014$250,000 · 1.75 in hail · 3 events
- Damaging Winds in Iowa, June 27, 2014$202,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Florida, June 27, 2014$36,000 · 1 in hail · 6 events
- Flash Flooding and Hail in Kansas, June 27 to 28, 20141.5 in hail · 17 events
- Tornadoes and Hail in Kansas, June 27, 2014EF0 · 13 events
- Tornadoes in Texas, June 27, 2014$15,000 · EF0 · 2 events
- Hail and Damaging Winds in Colorado, June 27, 20141 in hail · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 27, 20145 events
- Hail in Texas, June 27, 20141.75 in hail · 5 events
- Flash Flood and Flood in Minnesota, June 27, 2014$1,000 · 4 events
- Flash Flood and Hail in Wyoming, June 27, 20141.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517238, 531777.